Advertisement

Variational Inequality Approach to Stochastic Nash Equilibrium Problems with an Application to Cournot Oligopoly

  • 452 Accesses

  • 11 Citations

Abstract

In this note, we investigate stochastic Nash equilibrium problems by means of monotone variational inequalities in probabilistic Lebesgue spaces. We apply our approach to a class of oligopolistic market equilibrium problems, where the data are known through their probability distributions.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 199

This is the net price. Taxes to be calculated in checkout.

References

  1. 1.

    Baiocchi, C., Capelo, A.: Variational and Quasivariational Inequalities. Applications to Free Boundary Problems. Wiley, New York (1984)

  2. 2.

    Gabay, D., Moulin, H.: On the uniqueness and stability of Nash Equilibria in non cooperative games. In: Bensoussan, A., Kleindorfer, P., Tapiero, C.S. (eds.) Applied Stochastic Control in Econometrics and Management Sciences, pp. 271–294. North Holland, Amsterdam (1980)

  3. 3.

    Barbagallo, A., Maugeri, A.: Duality theory for the dynamic oligopolistic market equilibrium problem. Optimization 60(1–2), 29–52 (2011)

  4. 4.

    Barbagallo, A., Di Vincenzo, R.: Lipschitz continuity and duality for dynamic oligopolistic market equilibrium problem with memory term. J. Math. Anal. Appl. 382, 231–247 (2011)

  5. 5.

    Barbagallo, A., Mauro, P.: Evolutionary variational formulation for oligopolistic market equilibrium problems with production excesses. J. Math. Anal. Appl. 155, 288–314 (2012)

  6. 6.

    Gwinner, J., Raciti, F.: On a class of random variational inequalities on random sets. Numer. Funct. Anal. Optim. 27(5–6), 619–636 (2006)

  7. 7.

    Gwinner, J., Raciti, F.: Some equilibrium problems under uncertainty and random variational inequalities. Ann. Oper. Res. 200, 299–319 (2012). doi:10.1007/s10479-012-1109-2

  8. 8.

    Gwinner, J., Raciti, F.: Random equilibrium problems on networks. Math. Comput. Model. 43, 880–891 (2006)

  9. 9.

    Gwinner, J., Raciti, F.: On monotone variational inequalities with random data. J. Math. Inequal. 3(3), 443–453 (2009)

  10. 10.

    Chen, X., Fukushima, M.: Expected residual minimization method for stochastic linear complementarity problems. Math. Oper. Res. 30, 1022–1038 (2005)

  11. 11.

    Chen, X., Zhang, C., Fukushima, M.: Robust solution of monotone stochastic linear complementarity problems. Math. Progr. B 117, 51–80 (2009)

  12. 12.

    De Miguel, V., Xu, H.: A stochastic multiple-leader Stackelberg model: analysis, computation, and application. Oper. Res. 57, 1220–1235 (2009)

  13. 13.

    Gürkan, G., Özge, A.Y., Robinson, S.M.: Sample-path solution of stochastic variational inequalities. Math. Progr. 84, 313–333 (1999)

  14. 14.

    Lu, S., Budhiraja, A.: Confidence regions for stochastic variational inequalities. Math. Oper. Res. 38 (3) (2013). doi:10.1287/moor.1120.0579

  15. 15.

    Patriche, M.: Equilibrium of Bayesian fuzzy economies and quasi-variational inequalities with random fuzzy mappings. J. Inequal. Appl. 2013, 374 (2013). doi:10.1186/1029-242X-2013-374

  16. 16.

    Patriksson, M.: On the applicability and solution of bilevel optimization models in transportation science: a study on the existence, stability and computation of optimal solutions to stochastic mathematical programs with equilibrium constraints. Trans. Res. B 42, 843–860 (2008)

  17. 17.

    Shapiro, A., Xu, H.: Stochastic mathematical programs with equilibrium constraints, modelling and sample average approximation. Optimization 57, 395–418 (2008)

  18. 18.

    Ravat, U., Shanbhag, U. V.: On the characterization of solution sets of smooth and nonsmooth stochastic Nash games. Proceedings of the American Control Conference (ACC), Baltimore (2010)

  19. 19.

    Ravat, U., Shanbhag, U.V.: On the characterization of solution sets of smooth and nonsmooth convex stochastic Nash games. SIAM J. Optim. 21(3), 1168–1199 (2011)

  20. 20.

    Xu, H.: Sample average approximation methods for a class of stochastic variational inequality problems. Asia-Pac. J. Oper. Res. 27, 103–119 (2010)

  21. 21.

    Ravat, U., Shanbhag, U. V.: On the existence of solutions to stochastic variational inequality and complementarity problems. arXiv:1306.0586v1 [math.OC] (2013)

  22. 22.

    Jadamba, B., Khan, A.A., Raciti, F.: Regularization of stochastic variational inequalities and a comparison of an \(L_p\) and a sample-path approach. Nonlinear Anal. A 94, 65–83 (2014). doi: 10.1016/j.na.2013.08.009

  23. 23.

    Mosco, U.: Convergence of convex sets and of solutions of variational inequalities. Adv. Math. 3, 510–585 (1969)

  24. 24.

    Cournot, A.A.: Researches into the Mathematical Principles of the Theory of Wealth. 1838, English Translation. MacMillan, London (1897)

  25. 25.

    Chen, Y., Hobbs, B.F., Leyffer, S., Munson, T.S.: Leader-follower equilibria for electric power and NO\(_x\) allowences markets. Comput. Manag. Sci. 3(4), 307–330 (2006)

  26. 26.

    Chen, Y., Sijm, J., Hobbs, B.F., Lise, W.: Implications of CO\(_2\) emissions trading for short-run electricity market outcomes in northwest Europe. J. Regul. Econ. 34, 23–44 (2008)

  27. 27.

    Bonenti, F., Oggioni, G., Allevi, E., Marangoni, G.: Evaluating the EU ETS impacts on profits, investments and prices of the Italian electricity market. Energy Policy 59, 242–256 (2013)

  28. 28.

    Maugeri, A., Raciti, F.: On existence theorems for monotone and nonmonotone variational inequalities. J. Convex Anal. 16(3&4), 899–911 (2009)

  29. 29.

    Murphy, F.H., Sheraly, H., Soyster, A.L.: A mathematical programming approach for determining oligopolistic market equilibrium. Math. Progr. 24, 92–106 (1982)

  30. 30.

    Nagurney, A.: Network Economics: A Variational Inequality Approach, Second and Revised Edition. Kluwer Academic Publishers, Dordrecht (1999)

  31. 31.

    Dentcheva, D., Ruszczyński, A.: Optimization with stochastic dominance constraints. SIAM J. Optim. 14, 548–566 (2003)

  32. 32.

    Jadamba, B., Raciti, F.: On the modelling of some environmental games with uncertain data. J. Optim. Theory Appl. (2013). doi:10.1007/s10957-013-0389-2

Download references

Author information

Correspondence to F. Raciti.

Additional information

Communicated by Roland Glowinski.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Jadamba, B., Raciti, F. Variational Inequality Approach to Stochastic Nash Equilibrium Problems with an Application to Cournot Oligopoly. J Optim Theory Appl 165, 1050–1070 (2015) doi:10.1007/s10957-014-0673-9

Download citation

Keywords

  • Stochastic Nash equilibrium
  • Cournot oligopoly
  • Stochastic variational inequalities
  • Monotone operator

Mathematics Subject Classification

  • 49J40
  • 47B80
  • 47H05